Alert archive / Wyoming / Flash Flood Warnings in 2009

Flash Flood Warning 15, NWS Cheyenne, WY

July 2, 2009Platte County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at Jul 2, 2009, 5:07 PM MDT for Platte County, Wyoming. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2009, 5:07 PM MDT (23:07 UTC)
Expired
Jul 2, 2009, 8:00 PM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:07 PM MDTFLASH FLOODChugwater, WYFLASH FLOODING IN AND NEAR CHUGWATER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1565 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KCYS 022307
FFWCYS
WYC031-030200-
/O.NEW.KCYS.FF.W.0015.090702T2307Z-090703T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN PLATTE COUNTY IN SOUTHEAST WYOMING

* UNTIL 800 PM MDT

* AT 458 PM MDT...AT 458 PM MDT...LOCAL FIRE DEPARTMENT 
  OFFICIALS REPORTED FLOODING FROM A SEVERE THUNDERSTORM WHICH 
  HAD MOVED THROUGH THE AREA. ESTIMATES OF AROUND 1 INCH OF 
  RAIN FELL IN ABOUT ONE-HALF HOUR WITH SIGNIFICANT ACCUMULATIONS 
  OF MARBLE TO GOLF BALL SIZE HAIL ALSO ON THE GROUND.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE FLASH
  FLOODING IN AND NEAR CHUGWATER. 
  SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...CHUGWATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 54 AND
62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4186 10466 4174 10465 4174 10491 4186 10482

$$

SJC
2 follow-up statements
112 
WGUS75 KCYS 030106
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
706 PM MDT THU JUL 2 2009

WYC031-030200-
/O.CON.KCYS.FF.W.0015.000000T0000Z-090703T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLATTE WY-
706 PM MDT THU JUL 2 2009

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN PLATTE
COUNTY UNTIL 800 PM MDT...

SLOW MOVING THUNDERSTORMS PRODUCED VERY HEAVY RAINFALL IN THE WARNED 
AREA LATE THIS AFTERNOON. RUNOFF FROM THIS EXCESSIVE RAINFALL CAUSED 
FLASH FLOODING TO OCCUR IN DRAWS AROUND CHUGWATER EARLIER AND THE 
POTENTIAL FOR HIGH WATER IN DRAWS NEAR CHUGWATER WILL CONTINUE 
THROUGH AROUND 800 PM MDT THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4186 10466 4174 10465 4174 10491 4186 10482

$$
970 
WGUS75 KCYS 030159
FFSCYS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
759 PM MDT THU JUL 2 2009

WYC031-030211-
/O.EXP.KCYS.FF.W.0015.000000T0000Z-090703T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLATTE WY-
759 PM MDT THU JUL 2 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN PLATTE
COUNTY WILL BE ALLOWED TO EXPIRE AT 800 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE IMMEDIATE FLOOD THREAT. LOCAL FIRE OFFICIALS ARE 
REPORTING THAT DRAWS REMAIN NEAR BANKFULL THIS EVENING...SO THOSE
TRAVELING THROUGH THE AREA SHOULD CONTINUE TO USE CAUTION IF ANY
SIGNIFICANT PRECIPITATION MOVES ACROSS THE AREA TONIGHT. 

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4186 10466 4174 10465 4174 10491 4186 10482

$$

SJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:57 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 2, 2:57 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT THU JUL 2 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY...
MOIST AND UNSTABLE AIR MASS REMAINS IN PLACE OVER THE CWA BUT ONLY
SOME TSTMS MAINLY BETWEEN KLAR AND KCYS SO FAR. SUBSIDENCE BEHIND
TAIL END OF SHORTWAVE TROUGH LIFTING OUT THROUGH NERN WY CURRENTLY
MAY BE DAMPENING THINGS JUST A BIT. HOWEVER...STRONGER SHORTWAVE
IS LIFTING OUT OF EASTERN NV AND SWRN UT AND THIS FEATURE WILL
CAUSE NUMEROUS SHOWERS/TSTMS OVER OUR CWA THROUGH TONIGHT AND EVEN
INTO FRIDAY MORNING. ODDLY ENOUGH...IF TIMING OF THE LATTER
SHORTWAVE IS LIKE THE NAM SHOWS...IT WILL BE EXITING LATER FRI
AFTERNOON AND EARLY EVENING TO LIMIT OUR SEVERE CHANCES THEN. FOR
THIS EVENING... A FEW SEVERE TSTMS ARE POSSIBLE PER SPC DAY1
OUTLOOK...WITH HAIL AND HEAVY RAIN THE MAIN THREATS. FLOW ALOFT
WILL SLOWLY VEER FROM WSW TONIGHT TO MORE WESTERLY FRIDAY AND THEN
WNW FRI NIGHT AND SAT. ANOTHER SHORTWAVE TROUGH LOOKS TO BE IN
PLAY ON SATURDAY...SO SCATTERED MAINLY AFTERNOON AND EVENING TSTMS
LOOK TO BE IN ORDER.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.
WEAK ANTICYCLONIC FLOW WILL KEEP MONSOONAL FLOW AND THUNDERSTORM
CHANCES GOING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE
THROUGH THE WEEKEND. THE UPPER FLOW WILL SHIFT TO THE SOUTHWEST ON
MONDAY AS THE UPPER LOW MOVING THROUGH THE NORTH PACIFIC DROPS
SOUTHEAST INTO THE PACIFIC NORTHWEST. THIS WILL EFFECTIVELY SHUT
OFF THE MONSOONAL FLOW WITH LITTLE RAIN FROM MONDAY THROUGH
THURSDAY.

&&

.AVIATION...
SOME MVFR CEILINGS WILL DEVELOP LATER TONIGHT AND PERSIST FRIDAY
MORNING ESPECIALLY OVER EAST CENTRAL WY AND THE NORTHERN NEBRASKA
PANHANDLE FROM KDGW TO KCDR. MORE WIDESPREAD MVFR CEILINGS ARE
LIKELY OVER THE WESTERN NEBRASKA PANHANDLE LATE FRIDAY NIGHT AND
EARLY SATURDAY. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH
SATURDAY THOUGH THERE WILL BE WIDESPREAD CEILINGS FROM 6-8K FEET.

&&

.FIRE WEATHER...
MINIMAL CONCERNS AT MOST WITH FUELS STILL MAINLY GREEN AND RHS
ABOVE CRITICAL VALUES PLUS NUMEROUS SHOWERS AND THUNDERSTORMS
TONIGHT AND MUCH OF FRIDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...JLH
LONG TERM...EISE
Hazardous weather outlook, Jul 2, 10:42 AM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1042 AM MDT THU JUL 2 2009

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-031130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1042 AM MDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST WYOMING AND
THE WESTERN NEBRASKA PANHANDLE THIS AFTERNOON AND THIS EVENING.
WITH PLENTY OF MOISTURE AND INSTABILITY AVAILABLE...SOME OF THESE
STORMS WILL BECOME SEVERE WITH LARGE HAIL...HEAVY RAIN AND STRONG
GUSTY WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED PRIMARILY FRIDAY
THROUGH MONDAY. SOME OF THE THUNDERSTORMS COULD BE STRONG ON
FRIDAY...ESPECIALLY EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH
THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-031130-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1042 AM MDT THU JUL 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND PART OF
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY THIS
EVENING. A FEW OF THESE WILL PRODUCE SMALL HAIL...LOCALLY HEAVY
RAIN AND BRIEF WIND GUSTS AROUND 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...
MAINLY FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jul 2, 3:03 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
303 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             8 N LARAMIE             41.43N 105.58W
07/02/2009  M1.00 INCH       ALBANY             WY   TRAINED SPOTTER

            HEAVY RAIN AND QUARTER SIZED HAIL.

&&

AAH
Local storm report, Jul 2, 3:20 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             8 N LARAMIE             41.43N 105.58W
07/02/2009  M1.00 INCH       ALBANY             WY   TRAINED SPOTTER

            HEAVY RAIN AND QUARTER SIZED HAIL.

0308 PM     HAIL             6 N LARAMIE             41.40N 105.58W
07/02/2009  E1.75 INCH       ALBANY             WY   TRAINED SPOTTER

            MAJOR HAIL

&&

AAH
Special weather statement, Jul 2, 3:27 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
327 PM MDT THU JUL 2 2009

WYZ066-067-069-022215-
CHEYENNE FOOTHILLS-LARAMIE RANGE-PLATTE-
327 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND SOUTHERN
PLATTE COUNTIES UNTIL 415 PM MDT...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF IRON MOUNTAIN...OR 29 MILES
NORTHEAST OF LARAMIE...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

RJM
Local storm report, Jul 2, 4:32 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             CHUGWATER               41.76N 104.82W
07/02/2009  E1.75 INCH       PLATTE             WY   PUBLIC

0430 PM     HAIL             CHUGWATER               41.76N 104.82W
07/02/2009  E1.75 INCH       PLATTE             WY   FIRE DEPT/RESCUE

            HEAVY RAIN AND GOLFBALL SIZED HAIL EVERYWHERE.

&&

AAH
Special weather statement, Jul 2, 4:32 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT THU JUL 2 2009

WYZ061-062-022330-
NORTH CARBON-SOUTHWEST CARBON-
432 PM MDT THU JUL 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 530
PM MDT...

AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF SEPARATION LAKE...OR 16 MILES
NORTHWEST OF RAWLINS...MOVING EAST AT 25 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 200 AND
228.

RJM
Local storm report, Jul 2, 5:03 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
503 PM MDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             CHUGWATER               41.76N 104.82W
07/02/2009  M1.75 INCH       PLATTE             WY   CO-OP OBSERVER

            FROM 430 TO 445 PM HEAVY RAIN AND UP TO GOLFBALL SIZED
            HAIL 3.5 INCHES DEEP.

&&

AAH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:05 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte55 min
Jul 1, 7:07 PM MDTSevere Thunderstorm WarningCYSGoshen53 min
Jul 1, 7:26 PM MDTFlash Flood WarningCYSGoshen104 min
Jul 2, 3:05 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie40 min
Jul 2, 3:44 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte41 min
Jul 2, 4:02 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte58 min
Jul 2, 5:02 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte58 min

Nearby

Flash Flood Warnings in Wyoming, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.